Alert archive / Arizona / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 39, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 24, 2010, 6:20 PM MST for Pima County, Pinal County, Arizona. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2010, 6:20 PM MST (01:20 UTC)
- Expired
- Jul 24, 2010, 7:00 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 6:45 PM MST | TSTM WND DMG | 6 Ne Oro Valley, AZ | CHAIN LINK FENCE SUPPORT POLES BLOWN OVER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3298 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
861 WUUS55 KTWC 250120 SVRTWC AZC019-021-250200- /O.NEW.KTWC.SV.W.0039.100725T0120Z-100725T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 620 PM MST SAT JUL 24 2010 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF ORO VALLEY... SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 700 PM MST * AT 612 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR ORO VALLEY AND CATALINA...AND MOVING NORTHEAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CATALINA...ORACLE JUNCTION...SADDLEBROOKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3264 11084 3243 11069 3235 11096 3249 11115 TIME...MOT...LOC 0119Z 231DEG 6KT 3246 11091 $$ MEYER
2 follow-up statements
505 WWUS55 KTWC 250140 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 640 PM MST SAT JUL 24 2010 AZC019-021-250200- /O.CON.KTWC.SV.W.0039.000000T0000Z-100725T0200Z/ PIMA AZ-PINAL AZ- 640 PM MST SAT JUL 24 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES... AT 635 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CATALINA AND ORO VALLEY...MOVING NORTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3264 11084 3243 11069 3235 11096 3249 11115 TIME...MOT...LOC 0139Z 231DEG 6KT 3248 11091 $$ MEYER
591 WWUS55 KTWC 250158 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 658 PM MST SAT JUL 24 2010 AZC019-021-250205- /O.EXP.KTWC.SV.W.0039.000000T0000Z-100725T0200Z/ PIMA AZ-PINAL AZ- 658 PM MST SAT JUL 24 2010 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES WILL EXPIRE AT 700 PM MST... AT 655 PM MST THE THUNDERSTORM NEAR ORO VALLEY AND CATALINA HAD DIMINISHED IN INTENSITY AND DRIFTED NORTHEAST AND NORTH. THE WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM. AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE HEAVY RAINFALL AND RUNOFF CONTINUES FOR THIS AREA UNTIL 930 PM. LAT...LON 3264 11084 3243 11069 3235 11096 3249 11115 TIME...MOT...LOC 0155Z 231DEG 6KT 3250 11089 $$ MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:10 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 24, 3:10 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 310 PM MST SAT JUL 24 2010 .SYNOPSIS...PLENTY OF MOISTURE WILL RESULT IN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE NEXT SEVEN DAYS. && .DISCUSSION...STARTED OFF THE DAY WITH FULL SUNSHINE AND WITH A VERY MOIST ATMOSPHERE IN PLACE...IT DIDN'T TAKE LONG FOR DEVELOPMENT TO GET GOING OVER/NEAR THE HIGHER TERRAIN. DOPPLER RADAR ESTIMATED RAINFALL IN A FEW AREAS IN COCHISE COUNTY MAY HAVE RECORDED UP TO 2 INCHES WITH A FEW SPOTS ON THE NORTH SIDE OF THE CATALINAS RECORDING UP TO AN INCH. AS OF 3 PM MST...ISOLATED TO WIDELY SCATTERED ACTIVITY WAS MAINLY IN GREENLEE...GRAHAM AND COCHISE COUNTIES. I HAVE ADJUSTED POPS FOR THIS EVENING WITH LESS THAN 20% FROM TUCSON WEST AND THE HIGHER POPS EAST OF TUCSON. MAIN THREAT TONIGHT FROM SLOW MOVING STORMS WILL BE HEAVY RAIN LEADING TO VERY LOCALIZED FLASH FLOODING PROBLEMS. ACTIVITY WILL BE DIMINISHING AFTER THE SETTING SUN BUT WILL HOLD ON TO A SLIGHT CHANCE...MAINLY EASTERN SECTIONS...AS UPPER LOW OVER THE STATE OPENS UP AS IT MOVES SLOWLY TO THE EAST. SUNDAY...UPPER TROF WILL GENERALLY BE ALONG THE AZ/NM BORDER WITH NORTHERLY FLOW INCREASING OVER THE AREA. FURTHER NORTH THE UPPER HIGH WILL BE MOVING THROUGH THE GREAT BASIN. STILL PLENTY OF MOISTURE AROUND FOR SCATTERED AFTERNOON/EVENING THUNDERSTORMS...WITH HEAVY RAIN THE MAIN THREAT. MONDAY...FLOW ALOFT BECOMES MORE EASTERLY AS UPPER HIGH MOVES TO NEAR THE FOUR CORNERS. THIS WILL ALLOW THE TROUGH OVER WESTERN NEW MEXICO TO MOVE WEST OVER THE AREA AS AN INVERTED TROF. THUS EXPECTING BETTER UPPER DYNAMICS TO PROVIDE BETTER AREAL COVERAGE OF STORMS. HEAVY RAIN WILL STILL BE MAIN THREAT FROM STORMS. TUESDAY THROUGH FRIDAY...STANDARD MONSOON FORECAST IN PLACE WITH LITTLE WIGGLES/SPINNERS ENHANCING ACTIVITY. && .AVIATION...WDLY SCTD TS/SHRA...MAINLY E OF TUCSON...WILL DIMINISH/END AFTER 24/05Z...THEN REDEVELOP AGAIN AFTER 24/18Z. GUSTS UP TO 40 KNOTS NEAR STORMS THIS EVENING AND ONCE AGAIN ON SUNDAY. OTHERWISE SURFACE WINDS AWAY FROM THUNDERSTORMS WILL GENERALLY BE LESS THAN 10 KNOTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 10:33 AM MST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1033 AM MST SAT JUL 24 2010 AZZ019-029>035-250700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1033 AM MST SAT JUL 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXTREMELY MOIST ATMOSPHERE REMAINS IN PLACE OVER ALL OF SOUTHEAST ARIZONA. EXPECT SLOW MOVING HEAVY RAINFALL PRODUCING THUNDERSTORMS TO DEVELOP OVER MUCH OF THE AREA THIS AFTERNOON. ISOLATED STRONG WIND GUSTS WILL BE POSSIBLE IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE MONSOON PATTERN WILL CONTINUE THROUGH THE PERIOD...WITH HEAVY RAIN THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 24, 6:08 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 608 PM MST SAT JUL 24 2010 AZZ029-250230- SOUTHEAST PINAL COUNTY AZ- 608 PM MST SAT JUL 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST PINAL COUNTY UNTIL 730 PM MST... AT 6 PM MST STRONG THUNDERSTORMS HAD GENERATED AN OUTFLOW WITH BLOWING DUST PUSHING THROUGH PORTIONS OF SOUTHEAST PINAL COUNTY. EXPECT VISIBILITIES TO BE REDUCED TO 1 MILE AT TIMES WITH LOCALIZED BRIEFLY LOWER VISIBILITIES POSSIBLE. AREAS AFFECTED INCLUDE...ELOY...RED ROCK...PICACHO PEAK...PICACHO AND FRIENDLY CORNERS. BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED LAT...LON 3304 11122 3252 11124 3252 11164 3270 11170 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:08 PM MST | Special Weather Statement | TWC | Pinal | 82 min |
| Jul 24, 6:26 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 105 min |
| Jul 24, 8:09 PM MST | Special Weather Statement | TWC | Cochise | 51 min |
| Jul 25, 11:23 AM MST | Flash Flood Warning | TWC | Graham | 112 min |
| Jul 25, 12:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 31 min |
| Jul 25, 12:25 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 3 hr |
| Jul 25, 1:25 PM MST | Special Weather Statement | TWC | Graham | 50 min |
| Jul 25, 2:52 PM MST | Special Weather Statement | TWC | Cochise | 53 min |
| Jul 25, 2:54 PM MST | Special Weather Statement | TWC | Cochise | 51 min |
| Jul 25, 3:17 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Jul 25, 3:26 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 25, 3:48 PM MST | Flash Flood Warning | TWC | Cochise | 63 min |
| Jul 25, 4:26 PM MST | Special Weather Statement | TWC | Greenlee | 49 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.